Economics at your fingertips  

Exponent of Cross-sectional Dependence for Residuals

Natalia Bailey (), George Kapetanios () and M Pesaran ()

Sankhya B: The Indian Journal of Statistics, 2019, vol. 81, issue 1, No 3, 46-102

Abstract: Abstract In this paper, we focus on estimating the degree of cross-sectional dependence in the error terms of a classical panel data regression model. For this purpose we propose an estimator of the exponent of cross-sectional dependence denoted by α, which is based on the number of non-zero pair-wise cross correlations of these errors. We prove that our estimator,α~$, \tilde {\alpha }$, is consistent and derive the rate at which it approaches its true value. We also propose a resampling procedure for the construction of confidence bounds around the estimator of α. We evaluate the finite sample properties of the proposed estimator by use of a Monte Carlo simulation study. The numerical results are encouraging and supportive of the theoretical findings. Finally, we undertake an empirical investigation of α for the errors of the CAPM model and its Fama-French extensions using 10-year rolling samples from S&P 500 securities over the period Sept 1989 - May 2018.

Keywords: Pair-wise correlations; Cross-sectional dependence; Cross-sectional averages; Weak and strong factor models; CAPM and Fama-French factors; C21; C32 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9) Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
Working Paper: Exponent of Cross-sectional Dependence for Residuals (2018) Downloads
Working Paper: Exponent of cross-sectional dependence for residuals (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1007/s13571-019-00196-9

Access Statistics for this article

Sankhya B: The Indian Journal of Statistics is currently edited by Dipak Dey

More articles in Sankhya B: The Indian Journal of Statistics from Springer, Indian Statistical Institute
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2023-03-09
Handle: RePEc:spr:sankhb:v:81:y:2019:i:1:d:10.1007_s13571-019-00196-9